Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The geography problem for irreducible spin four-manifolds

Authors: B. Doug Park and Zoltán Szabó
Journal: Trans. Amer. Math. Soc. 352 (2000), 3639-3650
MSC (2000): Primary 57R15, 57R57; Secondary 57N65, 58D27
Published electronically: March 15, 2000
MathSciNet review: 1653371
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We study the geography problem for smooth irreducible simply-connected spin four-manifolds. For a large class of homotopy types, we exhibit both symplectic and non-symplectic representatives. We also compute the Seiberg-Witten invariants of all the four-manifolds we construct.

References [Enhancements On Off] (What's this?)

  • [D] S.K. Donaldson: An application of gauge theory to four-dimensional topology, J. Diff. Geom. 18 (1983), 279-315. MR 85c:57015
  • [FS1] R. Fintushel and R. Stern: Surgery in cusp neighborhoods and the geography of irreducible 4-manifolds, Invent. math. 117 (1994), 455-523. MR 95f:57040
  • [FS2] R. Fintushel and R. Stern: Knots, links and 4-manifolds, Invent. Math. 134 (1998), 363-400. CMP 99:03
  • [FS3] R. Fintushel and R. Stern: Rational blowdowns of smooth 4-manifolds, J. Diff. Geom. 46 (1997), 181-235. MR 98j:57047
  • [G1] R.E. Gompf: Nuclei of elliptic surfaces, Topology 30 (1991), 479-511. MR 92f:57042
  • [G2] R.E. Gompf: A new construction of symplectic manifolds, Annals of Math. 142 (1995), 527-595. MR 96j:57025
  • [GM] R.E. Gompf and T.S. Mrowka: Irreducible 4-manifolds need not be complex, Annals of Math. 138 (1993), 61-111. MR 95c:57053
  • [Gr] M. Gromov: Partial Differential Relations, Springer-Verlag, Berlin, 1986. MR 90a:58201
  • [Ki] R. Kirby: Problems in low-dimensional topology, Geometric Topology, AMS/IP Stud. Adv. Math. 2.2, 35-473, Amer. Math. Soc., 1997. CMP 98:01
  • [KM] P.B. Kronheimer and T.S. Mrowka: The genus of embedded surfaces in the projective plane, Math. Res. Lett. 1 (1994), 797-804. MR 96a:57073
  • [M] J.W. Morgan: The Seiberg-Witten equations and applications to the topology of smooth four-manifolds, Math. Notes 44, Princeton University Press, 1996. MR 97d:57042
  • [MSz] J.W. Morgan and Z. Szabó: Embedded genus-2 surfaces in four-manifolds, Duke Math. J., 89 (1997), 577-602. MR 98k:57048
  • [MST] J.W. Morgan, Z. Szabó and C.H. Taubes: A product formula for the Seiberg-Witten invariants and the generalized Thom conjecture, J. Diff. Geom. 44 (1996), 706-788. MR 97m:57052
  • [P] J. Park: Ph.D. Thesis, Michigan State University, 1995.
  • [St] A. Stipsicz: Elementary computations of Donaldson series, Turkish J. of Math. 19 (1995), 159-166. MR 96k:57031
  • [Sz1] Z. Szabó: Simply-connected irreducible 4-manifolds with no symplectic structures, Invent. Math. 132 (1998), 457-466. MR 99f:57033
  • [Sz2] Z. Szabó: Exotic 4-manifolds with $b_2 ^+=1$, Math. Res. Lett. 3, (1996), 731-741. MR 97j:57049
  • [Sz3] Z. Szabó: Exotic smooth structures on $(2n+1) (S^2\times S^2)$, in preparation.
  • [Sz4] Z. Szabó: Irreducible four-manifolds with small Euler characteristics, Topology 35 (1996), 411-426. MR 97c:57021
  • [T1] C.H. Taubes: The Seiberg-Witten invariants and symplectic forms, Math. Res. Letters 1 (1994), 809-822. MR 95j:57039
  • [T2] C.H. Taubes: More constraints on symplectic manifolds from Seiberg-Witten invariants, Math. Res. Lett. 2, (1995), 9-13. MR 96a:57075
  • [Th] W. Thurston: Some simple examples of symplectic manifolds, Proc. Amer. Math. Soc. 55 (1976), 467-468. MR 53:6578
  • [Wi] E. Witten: Monopoles and four-manifolds, Math. Res. Lett. 1 (1994), 769-796. MR 96d:57035

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57R15, 57R57, 57N65, 58D27

Retrieve articles in all journals with MSC (2000): 57R15, 57R57, 57N65, 58D27

Additional Information

B. Doug Park
Affiliation: Department of Mathematics, Princeton University, Princeton, New Jersey 08544

Zoltán Szabó
Affiliation: Department of Mathematics, Princeton University, Princeton, New Jersey 08544

Keywords: Geography, spin, symplectic, Seiberg-Witten
Received by editor(s): April 1, 1998
Published electronically: March 15, 2000
Additional Notes: The second author was supported in part by NSF Grant DMS-970435.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society